Idaho, 2022

Hail in Idaho, August 11, 2022

August 11, 2022 · NWS OTX · 2 events in 2 counties and zones

As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and ID Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and ID Panhandle. Thunderstorms developed along an axis of instability stretching along the border between WA and ID.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 10:50 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 10:50 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1150 AM PDT Thu Aug 11 2022

.SYNOPSIS...
Additional chances for showers and  thunderstorms are forecast for
portions of the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and 90s.
After a brief cool down into the 80s this weekend, hot weather is forecast
to return next week.

&&

.DISCUSSION...

Morning update to take down the Red Flag Warning that was in
effect over north-central Washington through this morning. The
overnight convection that spawned the red flag has moved out of
the area into BC. Surface based convection will fire up around
1:00 PM over the higher terrain. Much of this convection over the
northern portions of the region will be close to the Canadian
border and moving out of the area. Storms also should contain more
rainfall than those did overnight, so we are not expecting that a
red flag will be needed for this light but will be monitoring into
this evening.

No chances at this point for the stronger convection expected over
the Blue Mountains and into the southern to central Idaho
Panhandle. There will be a lot of surface based instability to tap
into with 0-6 km bulk shear of around 30-35 kts. These parameters
may be enough to see a few storms become severe with large hail
and damaging outflow winds. Locations most likely to see strong
to severe thunderstorms include places like Pomeroy, Asotin,
Lewiston-Clarkston Valley, Winchester, Julietta to Clarkia.
Convective allowing models are also in general agreement with a
strong gust front emanating from this convection this
afternoon/evening that could stretch out across the Palouse and
push northward to the Spokane/Cd'A corridor. New convection may
develop along this gust front as it propagates. /SVH

&&

.AVIATION...
18Z TAFs:

...GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS...

The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  63  96  61  87  56 /  10  20  20  10  10   0
Coeur d'Alene  91  61  96  59  87  54 /  10  20  20  10  10   0
Pullman        87  57  91  56  83  51 /  20  20  10  10  10   0
Lewiston       92  68  99  67  92  62 /  30  30  10  10  10   0
Colville       93  53  96  52  89  47 /  20  20  20  10  10   0
Sandpoint      91  58  94  57  86  50 /  10  20  20  20  10   0
Kellogg        92  66  94  64  84  59 /  20  20  20  20  10   0
Moses Lake     93  62  97  59  90  54 /   0  10   0  10  10   0
Wenatchee      94  67  96  63  88  59 /   0   0  10  10   0   0
Omak           96  63  99  61  93  56 /  10  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 11, 12:22 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
      4604 11711 4608 11707 4619 11713 4637 11709
      4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RP
Special weather statement, Aug 11, 1:18 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
      4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VT
Special weather statement, Aug 11, 1:35 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022

IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.

This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT

The radar

The Pendleton radar (KPDT), 159 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lewis

When
August 11, 1:55 PM PST to 3:15 PM PST
Where
Lewis County, 23.11 mi SSW of Forest to 4.31 mi NNE of Kamiah
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
45.834, -116.809

A strong thunderstorm moved Northeast from the Craig Mountain area through Kamiah ID. It brought large hail around 1 inch and wind damage. The wind damage included trees and power lines in the town of Kamiah and along highways 64, 12, and 162. A roof also fell onto a car.

Hail, Kootenai

When
August 11, 4:35 PM PST to 5:05 PM PST
Where
Kootenai County, 0.58 mi NE of State Line to 1.65 mi N of Hauser
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
47.685, -117.040

A strong thunderstorm crossed over the WA, ID border near Stateline and tracked North to Hauser. It dropped hail ranging from half an inch to 2.75 inch. Most hail reports ranged from 0.75 inch to 1.5 inch. An estimated 2.75 inch size was reported around Hauser. Wind also knocked down power lines near Carlin Bay airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054381, 1054403.